Texas, 2022

Damaging Wind in Texas, July 14, 2022

July 14, 2022 · NWS MAF · 1 event in 1 county or zone

An upper level ridge was centered to the east of the Four Corners region. An upper level disturbance moved over West Texas and provided a source of lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was centered to the east of the Four Corners region. An upper level disturbance moved over West Texas and provided a source of lift. The air near the surface was relatively dry compared to the air in the middle levels of the atmosphere. These conditions resulted in a thunderstorm that produced a severe wind gust in the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 14, 1:18 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 14, 1:18 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
218 PM CDT Thu Jul 14 2022

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1208 PM CDT Thu Jul 14 2022

Winds this afternoon will generally stay <15kts out of the
southeast. Isolated thunderstorms are possible across the eastern
Permian Basin this afternoon though a few rouge storms and outflow
boundaries may bring brief wind shifts to MAF and FST. Winds stay
light out of the south and east overnight. VFR conditions will
continue through the forecast period.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 137 PM CDT Thu Jul 14 2022

The upper level ridge dominating our weather pattern remains
centered to the east of the Four Corners for today. A shortwave
trough rounding the southeastern edge of the ridge will aid in the
development of isolated thunderstorms across the eastern Permian
Basin this afternoon. As with previous days, forecast soundings show
an environment with an inverted-V profile and high cloud bases near
8-10kft. Any individual storm will have a short life-cycle, though
downbursts leading to numerous outflow boundaries will be expected.
Gusty winds along outflow boundaries will be the primary concern
from today's convection as this will likely result in patchy areas
of blowing dust. A stray thunderstorm is possible across the
Sacramento Foothills in western Eddy County as well this afternoon.

Thicknesses are relatively unchanged from yesterday and high
temperatures will once again reach the upper 90s to low 100s today.
If Midland Int'l hits 100 again today, it will be the 8th 100 degree
day in a row and bring our annual total to 27 days. The low-level
thermal ridge will be nudged westward some for Friday, resulting in
tomrrow's highs being a degree or two lower than today. Without any
synoptic assistance, rain chances remain low tomorrow afternoon
aside from a few stray thunderstorms across the Davis Mountains.

-Munyan

&&

.LONG TERM...
(Saturday through  Wednesday)
Issued at 137 PM CDT Thu Jul 14 2022

Western half of the CONUS will remain under the guide of ridging
with eastern expansion over the southern plains for the weekend.
Temperatures will be the main story with triple-digit heat
becoming a common occurrence over the Permian Basin, Upper Trans
Pecos, and Rio Grande Valley and 90s elsewhere. A formidable
subsidence layer due to ridging will lead to dry conditions
through the weekend into early next week before some monsoonal
moisture pushes east towards the far western zones. Lows will
remain in the 70s for a majority of the region outside the typical
cool spots. The summer doldrums will definitely be in place for
the foreseeable future.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               73 100  75 100 /  10   0   0   0
Carlsbad                 72 100  72  99 /   0   0   0   0
Dryden                   75  99  74  98 /  10  10   0   0
Fort Stockton            74  98  73  97 /   0  10   0   0
Guadalupe Pass           71  92  70  93 /   0   0   0   0
Hobbs                    70  98  70  98 /   0   0   0   0
Marfa                    62  92  61  92 /   0  10   0   0
Midland Intl Airport     73  99  74  99 /  10   0   0   0
Odessa                   75  99  75  99 /  10   0   0   0
Wink                     74 101  74 101 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...16
LONG TERM....87
AVIATION...16
Hazardous weather outlook, Jul 14, 12:10 PM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
110 PM CDT Thu Jul 14 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-151815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
110 PM CDT Thu Jul 14 2022 /1210 PM MDT Thu Jul 14 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this afternoon and evening, mainly over
the eastern Permian Basin. Any storms that do develop will be
accompanied by frequent lightning, small hail, gusty winds, and
brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 14, 4:20 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
520 PM CDT Thu Jul 14 2022

TXZ051-062-063-142245-
Midland TX-Martin TX-Glasscock TX-
520 PM CDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of northwestern
Glasscock, northeastern Midland, southeastern Martin and southwestern
Howard Counties through 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stanton, or 11 miles northeast of Greenwood, moving southwest at 20
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenwood, Stanton, Courtney and Stanton Municipal Aiport.

This includes Interstate 20 between mile markers 146 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding adn low visibility. Do not drive your vehicle
through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3190 10188 3218 10204 3223 10179 3208 10168
TIME...MOT...LOC 2219Z 065DEG 16KT 3215 10175

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

49

The radar

The Midland/Odessa radar (KMAF), 2 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Midland

When
July 14, 5:00 PM CST to 5:01 PM CST
Where
Midland County, 1 mi NW of (Maf) Midland Intl
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
31.940, -102.212

A thunderstorm produced a 66 mph wind gust at the Midland ASOS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035787.